5 Interesting Drug Interactions


Drug interaction is one of the reasons that pharmacists play an important role in medicine. Optimally pharmacists keep track of all of your medications so that when a physician who may be unfamiliar with your condition prescribes a new medication there is someone looking out for a potentially dangerous combination.


Throughout my practice I have come across many drug interactions for patients, however the following are my ‘favorite’ ones that I have encountered myself or have read about. The reason is not that they are the most dangerous, but rather each may have received some kind of media spotlight, or is extremely common, or is followed by some kind of misconception.


1. Sulfatrim and ACE inhibitors or ARBs

Sulfatrim (sulfamethoxazole and trimethoprim), a common antibiotic used to treat many infections, interacts with ACE inhibitors, which are common blood pressure medications such as ramipril, coversyl (perindopril) and others, as well as ARBs, which are also common blood pressure medications such as losartan, candesartan, valsartan and others.


Why this interaction is interesting is because it involves common medications, and the consequences can be potentially disastrous depending on the situation. The interaction causes an increase in potassium level in the body, which in extreme cases can disrupt the heart. This can be lethal (Mueller, 2014). If you have taken the combination together it is most likely okay. There are other factors that can make this interaction more dangerous, such as age of the patient, those who have poor kidney function, those who already have pre-existing heart condition, or taking other medications that can further raise potassium level, such as spironolactone.



2. Entresto and ACE inhibitor

This interaction has made news (Global News Health, June 5, 2019). Entresto contains two compounds: sacubitril and valsartan. The interaction is between sacubitril and ACE inhibitor (ie. ramipril), and is considered a severe contraindicated combination as both medications can cause severe swelling and low blood pressure, which can be very dangerous.



3. Warfarin and many other medications/food.

Warfarin is a complex blood thinner used to prevent blood clot. Its dosage is adjusted based on the result of regular INR test, which is a measure of how quickly blood clots. Warfarin interacts with many medications, as well as foods high in vitamin K, which can change someone’s INR from a safe zone to an unsafe zone. I like warfarin interactions because in many cases they cannot be resolved by simply stopping the medication but rather by adjusting the dosage.



4. Dextromethorphan (DM) and Some Antidepressants

Dextromethorphan is found in many over the counter cough and cold medications. It is typically listed as “DM” on the product. Its interaction with antidepressants is sometimes flagged as a serious combination as it can cause an increase in serotonin in the body, which can result in a potentially serious condition called “Serotonin Syndrome”. The symptoms of serotonin syndrome are all very seemingly unrelated and can be easily assigned to other medical conditions and therefore can be missed (Uddin et al, 2017). Typically what is recommended is that anything with DM should be avoided in anyone taking an interacting antidepressant. However if DM has to be taken, it is preferable in individuals who are taking lower doses of antidepressants, and to minimize the amount of DM taken.


I find this interaction interesting because it involves a very common over-the-counter product along with a very common prescription medication. An individual would be able to choose a cough syrup and potentially experience this interaction. I like to emphasize the importance of speaking with a pharmacist when choosing a cough medication.



5. Anticholinergic Medications in Elderly

Anticholinergic medications are a broad group of medications that affect the acetylcholine system in the brain. If a patient, especially one that is an elderly takes several medications within this class, there is a potential for the appearance of dementia-like symptoms. This fact has made big waves in the pharmacy community, and even in the public. See:


https://www.cbc.ca/news/canada/british-columbia/prescription-drugs-adverse-reaction-dementia-false-diagnosis-alzheimer-s-1.3622696.


There is a list called the “Beers” list, which is a list of medications that can cause these dementia-like symptoms. A lot of effort has gone into trying to stop the elderly from taking medications from this list if the medication is not providing enough benefit. I find this interesting because I have witnessed the transformation of patients who experienced dementia-like symptoms significantly improve when these medications were stopped. I believe this fact embodies the idea that “less is more”.



Reference:


Global News Health June 5, 2019, https://globalnews.ca/news/5357946/unsafe-drug-combination-dispensed/


Mueller, PS. (2014). Trimethoprim/Sulfamethoxazole Is Associated with Sudden Death in Patients Who Take Renin-Angiotensin Inhibitors. NEJM Journal Watch.


Uddin, M. F., Alweis, R., Shah, S. R., Lateef, N., Shahnawaz, W., Ochani, R. K., … Shah, S. A. (2017). Controversies in Serotonin Syndrome Diagnosis and Management: A Review. Journal of clinical and diagnostic research, 11(9), OE05–OE07.

0 views